Eye Care Expert Forum
Non-Arteritic Anterior Ischemic Optic Neuropathy
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Non-Arteritic Anterior Ischemic Optic Neuropathy

Hi. My nan of 86 has been diagnosed with Non-Arteritic Anterior Ischemic Optic Neuropathy. She has had two successful lots of injections, improving her sight, however, a third lot of injections deteriated her eye-sight worse than the start.
we were wondering if the drug Lucentis drug would be successful?
we were also wondering what symptons other people with this disease suffer from?

Related Discussions
233488_tn?1310696703
Lucentis is VEGF inhibitor and used for neovascularization (new vessels). Generally NAAION does not cause macular neovascularization and Lucentis would not be helpful. Symptoms of this diease are reduced vision and blind spots in the vision. It may lead to partial atrophy of the optic nerve. Please discuss your question and concern directly with your mother's ophthalologist.      There may be an increased incidence of high blood pressure, vascular disease, smoking, high cholesterol and diabetes in sufferers of NAAION.

JCH MD Eye Physician and Surgeon
3 Comments
Blank
Avatar_n_tn
Thankyou so much for that advice...however, i have just been advised by a family memebr that i did not give you all the neccessary information! (sorry) heres what ive been corrected with:
My nan was firstly diagnosed with age related macular degenerative and recieved the first two injections of lucentis which, like i said earlier, improved her eyesight.
After the third injection, her eyesight deteriated and was thendiagnosed with the possible NAAION.
She suffers from symptoms of 'cloudiness' with approximatly 25% of her sight left (if that). she sees mostly shadows, some odd colours, and lighting will effect her erratically, making her feel nervous with a toal lack of wellbeing. Is it possible that the lucentis injections are to blame for this?
we desperatly need advice on medications!
Blank
Avatar_dr_m_tn
Lucentis is used for "wet" (or exudative) age related macular degeneraion. It has been a God-send for the treatment of this disease (there are 2 other injections like it). The other optic nerve condition would not be made worse or caused by Lucentis. Both macular degeneration and ANAION are common in older patients. There is no clearly defined treatment for the latter and the biggest effort is to locate an underlying cause.  Both conditions can, and often do, affect both eyes.


JCH MD Eye Physician & Surgeon
Blank
Avatar_n_tn
Thankyou so much for all your advice, it is very helpful. many regards.
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank